Advertisement

loader

Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Pls tell me all you know about being hypo-thyroid?

(16 Posts)
cheerycherry Fri 24-Oct-08 17:35:35

Just had second blood test, level is bit too high...should be under 4 but it is 21.7!
Am going to be put on meds, please tell me all you know about side effects, how long correct dose takes, and do u actually feel much better??
TIA

asicsgirl Fri 24-Oct-08 19:35:35

no side effects as far as i know, apart from if you take too much - can get symptoms of hyPERthyroidism instead (racing heartbeat, weight loss etc).

the meds are fine, just tiny tasteless pills you take every day. blood test every couple of months at the beginning until they sort the right dosage out for you. then ca. every 6 months to check. more often if you get pg as levels can change then too.

i think most people do feel a lot better. it's simply stimulating your body to make something it normally makes - very straightforward treatment. it may not cure all the symptoms, but that's because some of them (e.g. mild depression, weight gain...) might not have been due to the hypothyroidism after all...

my main symptom was feeling the cold really badly. this has def improved.

good luck, it's def the right thing to do smile

cheerycherry Sat 25-Oct-08 10:08:17

Thanks for that asicsgirl, thought there may be a few MNers with this as the dr said it is fairly common. Do you know if my result is particularly high? My main symptoms are nasty headaches, v tired (but who isn't?!) and 'brain fog' which is awful as i am usually so on the ball. My meds are being started at 25g to be increased each 8 wks. Seems like a long time...but suppose am glad there is a solution!

suzywong Sat 25-Oct-08 10:18:41

you are WAY too high

give your self 3 months to start feeling better
side effects are neglible ( are we talking thyroxene?). You will need to get your bloods tested every three months until you reach a decent level.

You poor poor woman, I was 10.1 and I felt like death warmed up for 3 year, your level is double that!..

So get on your meds, be kind to yourself in not expecting to feel superhuman too soon and drink lots of water and watch your iron levels as anaemia and underactive thyroid often go to gether, in fact it shouldn't do any harm to get a multivitamin with iron and start on that.

One thing I learned from MN is to avoid taking your thyroxene with calcium as it can inhibit uptake.

And as MNer JJ reassured me when I was diagnosed, of all the chronic diseases to have this one is about the best as once your levels are sorted you will be human again with no side effects

shinyshoes Sat 25-Oct-08 10:23:52

I was walking twice aweek to ASDA which is 3.2 miles away from my home. I'd do this and then back again with my sister once a week. 6 weeks later I couldn't even get the children from school, which is 5 minutes walk across 1 road.
This went on for a little while til I could only walk halfway to school . I'd lay in bed til 1.00pm with a newborn baby as it was a struggle to get up and i'd be in bed by 8.00pm.
I decided enough was enough and I was convinced I had M.E. doctor ran a blood test and it turned out I had Hypo-tyroid, my readings were 160 shock, doctor started me off on 25 micrograms of Levothyroxine, 6 weeks later upped it to 50 micrograms and a bloodtest. I was getting a little better but nowhere near what I was before. The bloodtest came back as being 86, he upped me to 75 micrograms then 2 weeks later 100 micrograms, which I am on now, he thinks I might need a little more but isn't going to do anything until my blood test results in November. He says it's a slow process as if he overdoes it too early it could give me heart palpatations and all sorts of complications, so he wants to do it nice and slow. I get carpal tunnel in my right arm which he said would be the thyroid, its a condition that mimicks that of carpal tunnel, my arm is still 'fuzzy' but it dosen't hurt like it did. It used to wake me up in the night where it was so painful.

Doctor also says that it takes 6 weeks for the medication to take effect that's why he's upping me every 6-8 weeks with a blood test to see how my levels are.

G.P is right it will take time and hopefully you'll get it sorted.

cheerycherry Sat 25-Oct-08 10:25:39

Suzywong thankyou, I do feel so tired and run down, and have done for most of this year, but put it down to increased working hours/stress/3 kids/busy life...as most of us do! Finally went to dr when couldn't stand the headaches/lethargy any longer (had been scared to go in case it was diabetes blush)
Just want to wave a wand now! But feel relieved it can be treated.

suzywong Sat 25-Oct-08 10:28:03

oh yes it WILL get better, like asicsgirl says, you have to get tested every 12 weeks until your levels are good.
But there IS light at the end of the tunnel. I know how shite it makes you feel and everyone just says "oh, you look tired, why don't you get your head down for half an hour?" and you want to poke their eyes out with a stick but you don't have th energy. Well soon you WILL be able to smile

cheerycherry Sat 25-Oct-08 10:28:21

OMG Shinyshoes, makes my level look feeble! wink Good luck, mine seemed to come on quickly too, looks like i may have caught it early enough. Bit shocking really isn't it?

suzywong Sat 25-Oct-08 10:30:57

oh god yes the fuzzy arm pins and needles thing!

Mine was brought on by PGs and I didn't gain weight madly so no one thought anything was wrong apart from having two small kids who didn't sleep through the night hmm

shinyshoes Sat 25-Oct-08 10:42:54

Doctor said pregnancy could have brought it on it's quite common it did happen after I had her, at first I thought it was the joys of having a newborn baby that was making me tired but I still felt exhausted 6 months later. I also put on 2 stone in 6 months which was very upsetting and there was no real reason for the weight to go on like that, I was doing all that walking too.

I feel better now knowing it can be controlled, although I'm still waiting for the weight to go.wink, I'm still tired though and theres no way I can do the weekly walk to asda yet but hopefully it won't be too long til we have the right dose sorted and my levels come right down. G.P showed me on the computer how 'grossly underactive' (his words) I was, correct reading for T4's should be between 0.35-5.5 like I say mine was 160, last test was 86, so hopefully I'm in the 30's heading towards the correct levels

cheerycherry Sat 25-Oct-08 10:50:20

SS yours sounds like such an extreme case, but then it does make you wonder how many other women are staggering thru their lives unknowingly? The symptoms can be blamed on all sorts of normal lifestyle issues. My periods had started being less regular and very very heavy, apparently thats a symptom too. Plus feeling cold, but it is cold at the moment!

Lozza70 Sat 25-Oct-08 10:54:24

I had similar symptoms before I was diagnosed, very tired, so dizzy when I stood up I used to fall over and be sick and headaches like migrane where I lost vision. That plus what felt like depression made me feel awful. I was even sent for MRI scans as they thought it was a problem with my brain. I was so glad when it was diagnosed as under active thyroid 7 years ago.

Taking a little tablet every day sorts it out and it does not take too long to start feeling better. One point to note is that it may be a little more difficult to maintain your weight even when it is under control and you are on the right dosage. Just a case of watching your diet. Hope you are feeling better soon smile

Heated Sat 25-Oct-08 11:01:58

Have had hypo for about 10yrs & well controlled, having been hyper before.

This thread is so useful as am going back to my gp as periods have recently become incredibly erratic, joints ache, weight increase, headaches and extreme tiredness. I have also got very dry eyes & mouth. Been taking iron tablets as although not anemic, I am iron deficient. The gp had suggested it could be another auto-immune disease but am reassured it could all still be thyroid related.

Cheerycherry, free prescriptions from now on then, if on thyroxine.

cheerycherry Sat 25-Oct-08 11:35:46

Yes dr told me about free prescriptions, does that count for dental treatment too ? ever hopeful! Heated, sounds like u r overdue another blood test, go for it girl, good luck!

mousemole Mon 27-Oct-08 13:52:53

Heated - FYI, iron tablets interfere with the absorption of thryoxine. I found this out to my detriment when pregnant with DS2. I got very anemic and started taking Spa Tone and within a week I felt dreadful. I saw an endocrinologist and had blood tests and I was hypo. Stopped the iron and thyroid levels returned to normal. The aneamia symptoms were not as bad as the hypo symptoms ! The specialist doesn't know why this happens but I have to get all my iron from my diet now.

cikecaka Mon 27-Oct-08 14:13:38

Hi, my 9 yr old has had blood test to test for this. She has all the symptoms. Have to take her back up tomorrow for cholesterol test again as she hadnt been fasting and her reading is very high.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now